Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 233, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 21, 2008, 5:48 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2008, 5:48 PM CDT (22:48 UTC)
- Expired
- Jul 21, 2008, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Marshall County, KS, Nemaha County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 212250 SVRTOP KSC117-131-212330- /O.NEW.KTOP.SV.W.0233.080721T2248Z-080721T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 548 PM CDT MON JUL 21 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS... NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS... * UNTIL 630 PM CDT * AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS ALONG A LINE FROM 7 MILES WEST OF BERN TO ABOUT 10 MILES NORTHEAST OF MARYSVILLE...MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... SENECA... WOODLAWN... ONEIDA... BERN... BAILEYVILLE... AXTELL... THIS IS A DANGEROUS STORM AND MAY PRODUCE WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE INDOORS NOW AND STAY AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3978 9582 3975 9633 3996 9644 3998 9583 TIME...MOT...LOC 2248Z 277DEG 4KT 3994 9610 $$ CRAVEN
2 follow-up statements
000 WWUS53 KTOP 212309 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 608 PM CDT MON JUL 21 2008 KSC117-131-212330- /O.CON.KTOP.SV.W.0233.000000T0000Z-080721T2330Z/ NEMAHA-MARSHALL- 608 PM CDT MON JUL 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST CENTRAL MARSHALL AND NORTHERN NEMAHA COUNTIES... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BERN TO 6 MILES NORTHWEST OF AXTELL...MOVING EAST AT 8 MPH. LOCATIONS IMPACTED INCLUDE... WOODLAWN...SENECA...ONEIDA...BAILEYVILLE AND AXTELL. THIS STORM MAY PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...VERY HEAVY RAINFALL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3978 9582 3975 9633 3996 9644 3998 9583 TIME...MOT...LOC 2308Z 280DEG 7KT 3993 9598 3992 9633 $$
000 WWUS53 KTOP 212326 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 626 PM CDT MON JUL 21 2008 KSC117-131-212336- /O.EXP.KTOP.SV.W.0233.000000T0000Z-080721T2330Z/ NEMAHA-MARSHALL- 626 PM CDT MON JUL 21 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARSHALL AND NORTHERN NEMAHA COUNTIES WILL EXPIRE AT 630 PM CDT... AT 626 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3978 9582 3975 9633 3996 9644 3998 9583 TIME...MOT...LOC 2326Z 280DEG 7KT 3992 9594 3991 9629 $$ CRAVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:48 PM CDT, 2 hours earlier.
Area forecast discussion, Jul 21, 3:48 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT MON JUL 21 2008 .DISCUSSION... THE LATEST WATER VAPOR SATELLITE IMAGERY EARLY THIS AFTERNOON ALONG WITH THE 12Z UPPER AIR MAPS SHOWED A BROAD UPPER RIDGE ACROSS THE WEST CENTRAL CONUS EXTENDING EASTWARD INTO THE CENTRAL AND SOUTHERN HIGH PLAINS. AN UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST ACROSS THE EASTERN NORTHERN PLAINS AND MIDWEST. THE 19Z SURFACE MAP SHOWED AN OUTFLOW BOUNDARY ACROSS SOUTHERN NE...THOUGH THIS BOUNDARY HAS BEEN WEAKENING THE PAST COUPLE OF HOURS AND IS NEARLY STATIONARY. A COLD FRONT EXTENDED FROM CENTRAL IA...WESTWARD ACROSS CENTRAL NE. 100 ML CAPE BULLSEYE OF 4500 J/KG WAS DEVELOPING ACROSS NORTHWEST MO AND EXTENDED WESTWARD ACROSS THE NORTHEAST CWA. LATE THIS AFTERNOON AND EVENING...SURFACE CONVERGENCE ALONG THE COLD FRONT OVER NE WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. THESE THUNDERSTORMS MAY CONGEAL INTO A SQUALL LINE OR MCS AND PUSH SOUTHEAST ACROSS THE NORTHEAST COUNTIES OF THE CWA DURING THE EVENING HOURS. THE VERTICAL WIND SHEAR IS STRONGER NORTHWARD ACROSS EAST CENTRAL NE INTO SOUTHERN IA...AND NORTHERN MO. ANY THUNDERSTORM COMPLEX OR SQUALL LINE WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS THROUGH THE EARLY AND MID EVENING HOURS ACROSS THE NORTHEAST COUNTIES OF THE CWA. THE NAM MODEL DOES SHOW A HINT OF A POSSIBLE MCS DEVELOPING ACROSS SOUTHEAST NE EARLY THIS EVENING AND MOVING SOUTHEAST ACROSS THE NORTHEAST COUNTIES OF THE CWA INTO WESTERN MO THROUGH THE REMAINDER OF THE EVENING HOURS. THE GFS ONLY FORECASTS QPF NORTH AND EAST OF THE CWA THIS EVENING. I CAN NOT RULE OUT THE CAP BREAKING ALONG THE OLD OUTFLOW BOUNDARY JUST NORTH OF THE KS BORDER ACROSS EXTREME SOUTHERN NE. IF THIS WERE TO OCCUR THUNDERSTORMS MAY DEVELOP RAPIDLY ACROSS THE NORTHEAST COUNTIES OF THE CWA AND PUSH SOUTHEAST INTO WESTERN MO. MLCAPES OF 4,000 J/KG ACROSS THE NORTHEAST COUNTIES WILL ALLOW FOR AT LEAST PULSE SEVERE THUNDERSTORMS. THE VERTICAL WIND SHEAR MAY IMPROVE THROUGH THE EVENING ACROSS THE NORTHEAST COUNTIES OF THE CWA AS THE 5H TROUGH OVER THE UPPER MIDWEST DIGS SOUTHEAST INTO IA. REST OF TONIGHT...THE FRONT WILL SLOWLY MOVE SOUTHWEST ACROSS THE NORTHERN CWA. THERE MAY BE A CHANCE FOR ISOLATED THUNDERSTORMS IN THE VICINITY OF THE FRONT...BUT ONCE THE SQUALL LINE OR MCS MOVES OFF TO THE SOUTHEAST OUR RAIN CHANCES WILL DECREASE. HOWEVER...IF THE CONVECTIVE OUTFLOW STRENGTHENS THE FRONT AND PUSHES SOUTHEAST...OUR THUNDERSTORM CHANCES MAY CONTINUE FARTHER SOUTHWEST ACROSS THE CWA. TUESDAY...THE 5H TROUGH MOVE EAST ACROSS NORTHERN MO AND IA INTO THE LOWER GREAT LAKES AND OH RIVER VALLEY. THE FRONT WILL PUSH SOUTHEAST ACROSS THE CWA THROUGH THE DAY AND SHOULD EXTEND FROM NEAR CONCORDIA...TO GARNETT BY LATE AFTERNOON. SURFACE HEATING...DEEP MOISTURE AND SFC CONVERGENCE ALONG AND NORTH OF THE FRONT DURING THE AFTERNOON HOURS WILL ALLOW ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF THE BOUNDARY. THE BEST UPPER SUPPORT WILL SHIFT EAST AS THE UPPER TROUGH MOVES EAST...THUS I KEPT THE BEST RAIN CHANCES ACROSS THE EAST CENTRAL COUNTIES. THOUGH THE POSITION OF THE BOUNDARY DURING THE AFTERNOON HOURS WILL DETERMINE THE BEST CHANCES FOR THUNDERSTORMS. HIGH TEMPERATURES AHEAD OF THE FRONT WILL REACH THE UPPER 90S...WHILE TEMPERATURES NORTH OF THE BOUNDARY WILL ONLY REACH THE LOWER TO MID 90S. GARGAN TUESDAY NIGHT AND WEDNESDAY...MODELS INDICATE SFC PSEUDO- STATIONARY BOUNDARY WILL REMAIN DRAPED NORTHWEST TO SOUTHEAST THROUGH THE CWA TUESDAY NIGHT. THIS FRONT IS EXPECTED TO LIFT NORTHEAST DURING THE DAY ON WEDNESDAY AS UPPER LVL RIDGING BUILDS EAST OVER THE SOUTHERN PLAINS. HAVE LOW CHC POPS IN THE FORECAST ALONG AND NORTH OF THE EXPECTED FRONTAL POSITION TUESDAY NIGHT WITH THE POSSIBILITY FOR H850 CONVERGENCE AND ANY WEAK UPPER FLOW FORCING MECHANISM THAT MAY PROPAGATE ALONG THE EASTERN PERIPHERY OF THE UPPER RIDGE. ON WEDNESDAY WITH THE FRONT LIFTING NORTHEAST ONCE AGAIN HAVE CHANCE FOR TSTMS MENTIONED MAINLY FOR THE EASTERN PORTION OF THE CWA. CONFIDENCE IS RATHER LOW DURING THE PERIOD ON TSTM CHANCES WITH NO OBVIOUS UPPER FORCING MECHANISM TO PROVIDE SUPPORT FOR WEAK CONVERGENCE/LIFT IN THE VICINITY OF THE FRONTAL BOUNDARY. EXPECT TEMPERATURES TO BE NEAR SEASONAL NORMS WITH LOW LVL MOISTURE IN PLACE AND CLOUDINESS ASSOCIATED WITH ANY CONVECTION/CONVECTIVE DEBRIS DURING THE PERIOD. WEDNESDAY NIGHT THROUGH MONDAY...MORE OR LESS FOLLOWED HPC GUIDANCE DURING THE PERIOD AND ADJUSTED POPS FOR THE GENERAL POSITION OF THE UPPER LVL RIDGE. THE UPPER RIDGE LOOKS TO REMAIN IN PLACE OVER THE SOUTH CENTRAL PLAINS THURSDAY THROUGH SATURDAY...SO OPTED TO KEEP MENTION OF WX OUT OF THE FORECAST THROUGH THE PERIOD AS A RESULT. CANNOT COMPLETELY RULE OUT TSTM ACTIVITY...ESPECIALLY NEAR THE NE BORDER WHERE HEIGHTS ARE WEAKEST...BUT NO CONFIDENCE IN SHORTWAVE TROUGHS THIS FAR OUT TO PLACE 20-30 PERCENT POPS THROUGHOUT THE THURSDAY-SATURDAY PERIOD. SATURDAY EVENING THROUGH MONDAY ECMWF/GFS BOTH INDICATE UPPER RIDGE RETROGRADING WEST ALLOWING FOR A SERIES OF SHORTWAVE TROUGHS TO MOVE INTO THE CENTRAL PLAINS IN WEAK NORTHWEST FLOW ALOFT. HAVE PLACED 20-30 PERCENT TSTMS AT THE END OF THE FORECAST PACKAGE WITH NORTHWEST FLOW PATTERN MORE CONDUCIVE FOR AN ACTIVE WX PATTERN. CAVANAUGH && .AVIATION... A FEW PASSING HIGH CLOUDS WILL MOVE ACROSS THE TAF SITES TODAY. LATE THIS AFTERNOON A FEW BOUNDARY LAYER CU MAY DEVELOP WITH BASES OF 6,000 TO 8,000 FEET. AN OUTFLOW BOUNDARY/FRONT OVER NE WILL SLOWLY PUSH SOUTH BUT MAY REMAIN NORTH OF THE TAF SITES THROUGH 18Z TUE. ISOLATED THUNDERSTORMS MAY DEVELOP NORTH OF THE TAF SITES THIS EVENING BUT WILL MOST LIKELY WEAKEN AS THEY MOVE SOUTHEAST TOWARDS THE TAF SITES LATE THIS EVENING AND THROUGH THE EARLY MORNING HOURS OF TUESDAY. I PLACED IN A CB MENTION IN THE TAFS IN CASE THE ISOLATED THUNDERSTORM HOLD TOGETHER AND MOVE NEAR THE TAF SITES TONIGHT. THERE MAY BE ANOTHER CHANCE FOR ISOLATED TO SCATTERED THUNDERSTORMS AT OR AROUND THE TAF SITES TUESDAY AFTERNOON AS THE COLD FRONT PUSHES SOUTHEAST ACROSS THE TAF SITES TUESDAY AFTERNOON. GARGAN && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 21, 3:55 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT MON JUL 21 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-222100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 355 PM CDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST KANSAS...GENERALLY ALONG AND NORTHEAST OF A LAWRENCE...TO TOPEKA...TO BELLEVILLE LINE. SOME OF THE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING MAY BE SEVERE...ESPECIALLY ALONG THE NEBRASKA BORDER. THE PRIMARY HAZARD WILL BE DAMAGING OUTFLOW WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT OVER THE WHOLE AREA...THOUGH THE BETTER CHANCES WILL BE OVER NORTHEAST AND EAST CENTRAL KANSAS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:38 PM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.